Virginia, 2014

Damaging Wind in Virginia, April 30, 2014

April 30, 2014 · NWS RNK · 1 event in 1 county or zone

A wedge cold front was stalled across southwest Virginia into north central North Carolina. Temperatures behind the wedge front were well below seasonal normals with maximum temperatures only in the 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A wedge cold front was stalled across southwest Virginia into north central North Carolina. Temperatures behind the wedge front were well below seasonal normals with maximum temperatures only in the 50s. Meanwhile...a very deep closed upper low (467mb at 500mb) was shifting slowing eastward from the central U.S. into the eastern U.S. A deep conveyor belt of moisture was spreading northward from the Gulf of Mexico up and over the shallow wedge of cool air. This was another part of the multi-day weather system that culminated with heavy rainfall, flooding, and flash flooding and in this case a severe thunderstorm across the Virginia Piedmont during the afternoon of the 30th where the combination of moisture, instability, and shear was just right for such.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 30, 3:14 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 30, 3:14 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT WED APR 30 2014

.SYNOPSIS...
A WARM FRONT WILL LIFT SLOWLY NORTH OF THE AREA BY EARLY EVENING.
A LARGE AND COMPLEX STORM SYSTEM LOCATED OVER THE CENTRAL UNITED
STATES WILL MOVE SLOWLY EAST...PUSHING A TRAILING COLD FRONT
ACROSS THE REGION TONIGHT. MOISTURE WILL INTERACT WITH THIS FRONT
TO BRING BANDS OF SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY
RAIN AND A SLIGHT RISK OF SEVERE WEATHER.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 348 PM EDT WEDNESDAY...

AT 3PM...THE WEDGE CONTINUES TO HOLD FAST ALONG THE BLUE RIDGE
AND FOOTHILL COUNTIES. HOWEVER...THE WEDGE OVER THE AREA WILL BE
MEASURE IN HOURS AND NOT DAYS. THIS WEDGE WILL CONTINUE TO ERODE
AS A COLD FRONT APPROACHES THE REGION LATER THIS AFTERNOON AND
EVENING. AFTERNOON CONVECTION HAS BEEN ON AND OFF ALL DAY OUTSIDE
OF THE WEDGE...IE PIEDMONT. CURRENT CONVECTION FOR THE FORECAST
AREA IS ACROSS SOUTHSIDE AND INTO THE CENTRAL VA PIEDMONT. AS
WEDGE CONTINUES TO ERODE INTO THIS EVENING...DIURNAL HEATING AND
INSTABILITIES MAY BRING STRONG STORMS WESTWARD TOWARDS THE BLUE
RIDGE...OR THEN IT MAY JUST GET PULLED EAST WITH CONVECTION ALONG
THE COAST. CONFIDENCE IS WANING THAT AS THE COLD FRONT TRACKS OVER
THE REGION TONIGHT...THAT WIDESPREAD SEVERE WEATHER WILL BE
REALIZED. CONVECTION LOOKS TO BE TO STRONG ALONG THE COAST FOR THE
COLD FRONT TO TAKE OVER. THERE STILL IS AN ISOLATED CHANCE A
STRONG STORM COULD POP UP AS THE COLD FRONT ARRIVES...THEREFORE
WILL KEEP A CHANCE OF THUNDER IN THE FORECAST WITH WORDING OF
GUSTY WINDS. SPC HAS THE AREA EAST OF HWY 29 IN A SLIGHT RISK FOR
STRONG STORMS TO DEVELOP WITH DAMAGING WINDS INTO THIS EVENING.
THIS IS ALSO REFLECTED IN THE WEATHER GRIDS AND HWO.

THE IMMEDIATE CONCERN IS THE POTENTIAL FOR FLASH FLOODING ACROSS
SOUTHSIDE AND RNK PIEDMONT COUNTIES. SHOWERS AND THUNDERSTORMS
HAVE BEEN PASSING OVER THIS AREA THROUGH THE DAY. THE GOOD NEWS
AND TO KEEP IMPACT LOW...IS THAT EACH STORM THAT TRACKED OVER THE
AREA...HAD SOME DRYING TIME BEFORE THE NEXT STORM CAME THROUGH.
STILL...THE GROUND IS SATURATED AND ANY RAIN WILL BECOME ALL
RUNOFF. THEREFORE...WILL KEEP THE FLASH FLOOD WATCH ONGOING ACROSS
RNK PIEDMONT THROUGH MIDNIGHT. ACROSS THE FOOTHILLS AND MOUNTAIN
COUNTIES...NOT MUCH RAIN FELL OUTSIDE OF THIS MORNING. RAIN WITH
THE COLD FRONT MAY BE HEAVY AT TIMES TONIGHT...BUT SHOULD NOT BE
HEAVY ENOUGH TO PRODUCE WIDESPREAD FLASH FLOODING. WITH LACK OF
RAIN TODAY...WE HAVE CANCELED THE FLASH FLOOD WATCH ACROSS THE
FOOTHILLS AND MOUNTAINS COUNTIES.

THERE IS A POSSIBILITY THAT THE RAIN WILL MOVE OUT OF THE AREA BY
MIDNIGHT AND RESIDE ALONG THE COAST. HOWEVER...MODELS KEEPING RAIN
IN THE AREA FOR MOST OF THE NIGHT...ESPECIALLY ACROSS THE EAST
WITH A VERY SLOW MOVING FRONT. BY LATE TOMORROW MORNING...EVERYONE
IS IN AGREEMENT THAT THE RAIN WILL END. WITH RAIN ENDING AND THE
WEDGE FAR REMOVED FROM THE AREA...TEMPERATURES WILL WARM BACK TO
NORMAL LEVELS THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 330 PM EDT WEDNESDAY...

FORECAST AREAS MOVES INTO A DRIER AIR MASS BY THURSDAY NIGHT.
FLOW WILL BE NORTHWEST FROM THE SURFACE TO MID LEVELS. THERE WILL
BE ENOUGH LOW LEVEL MOISTURE BANKED UP AGAINST THE WESTERN SLOPES
OF THE APPALACHIANS FOR CLOUDS TO PERSIST THROUGH FRIDAY MORNING
IN SOUTHEAST WEST VIRGINIA. COOLER AIR AT 850 MB PUSHES IN ON
THURSDAY NIGHT WITH VALUES FROM 1 TO 4 BY 12Z/8AM FRIDAY MORNING.

SURFACE LOW PRESSURE WILL CROSS FROM THE TENNESSEE VALLEY TO THE
CAROLINA COAST ON FRIDAY NIGHT. THE FORECAST AREA IS UNDER WEAK
SURFACE RIDGING BEHIND THE SURFACE LOW SO WINDS WILL DIMINISH.
GOOD SET UP FOR RADIATIONAL COOLING BUT AIR MASS WILL BE STARTING
TO MODERATE BY THAT TIME. STAYED CLOSE TO A BLEND OF BIAS
CORRECTED MET/MAV GUIDANCE FOR LOWS FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 330 PM EDT WEDNESDAY...

LONG RANGE MODELS ARE IN DECENT AGREEMENT THIS TIME FRAME. UPPER
PATTERN STARTS OUT ZONAL. A SHORT WAVE MOVES OFF THE SOUTHEAST
COAST SATURDAY NIGHT. SUNDAY A WAVE MOVES THROUGH THE NORTHEAST
AND PUSHES A COLD FRONT THROUGH THE FORECAST AREA. THE FRONT
STALLS ACROSS THE TENNESSEE VALLEY AS THE UPPER PATTERN BECOMES
MORE AMPLIFIED WITH A DEEPENING LOW WAVE TROF IN THE WEST AND
BUILDING RIDGING IN THE EAST. THE FORECAST AREA WILL BE ON THE
COOL SIDE OF THE BOUNDARY THROUGH WEDNESDAY. OVERRUNNING AND WARM
ADVECTION ON THE NORTH SIDE OF THE FRONT ALONG WITH INCREASING LOW
LEVEL MOISTURE NEAR THE BOUNDARY TUESDAY AND WEDNESDAY WILL KEEP
TEMPERATURES NORMAL TO SLIGHTLY BELOW NORMAL THROUGH DAY 7.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AS OF 115 PM EDT WEDNESDAY...

EXTREMELY POOR FLYING CONDITIONS EXPECTED TO PREVAIL THIS
AFTERNOON WITH WEDGE IN PLACE SUPPORTING CONTINUATION OF LOW
STRATUS CIGS AND VSBYS IN FOG. EXPECT WIDESPREAD MVFR TO IFR UNTIL
THE WEDGE FRONT STARTS TO MOVE NORTH LATER THIS AFTERNOON.

THROUGH THE AFTERNOON INT0 THE EVENING...WILL SEE MOST HEADING
TOWARD SHOWERS AND STORMS WITH WINDS SHIFTING TOWARD THE SOUTHEAST
TO SOUTHWEST AND THE WEDGE BREAKING. COLD FRONTAL BOUNDARY WILL
NOT REACH BLF/LWB AT LEAST UNTIL THIS EVENING. THINGS SHOULD DRY
OUT TOWARD LATE THIS AFTERNOON IN THE WEST BUT LOW CONFIDENCE IN
JUST HOW FAST SHOWERS WILL SHIFT EAST. THUS LEFT IN A MORE
PESSIMISTIC SCENARIO IN REGARDS TO EXITING LOWER CIGS AND SHOWERS
WHILE INCLUDING A PERIOD OF VCTS OR PREVAILING TSRA DURING THE
AFTERNOON ESPCLY OUTSIDE THE WEDGE. APPEARS AXIS OF HEAVIER
SHOWERS AND STORMS MAY REDEVELOP EAST OF THE BLUE RIDGE...MORESO
IN THE PIEDMONT (LYH/DAN) THIS AFTERNOON PROVIDED HEATING SO
INCLUDING MORE PREVAILING TSRA THERE.

WINDS WILL ALSO PICK UP FROM THE SOUTH AND SE BY THIS EVENING AS
WARMER AIR ARRIVES PROVIDING FOR GUSTS TO 25-30 KTS AHEAD OF THE
FRONT.

AXIS OF SHOWERS AND STORMS SHOULD FINALLY EXIT THE EAST AFTER
MIDNIGHT BUT DRY ADVECTION BEHIND THE BOUNDARY LOOKS QUITE WEAK.
GUIDANCE SUGGESTS THAT IFR/LIFR CIGS AND VSBYS IN FOG/STRATUS
COULD REDEVELOP ACROSS THE REGION. FOR NOW DID NOT GO THAT LOW BUT
BROUGHT BACK MVFR TO OCNL IFR CIGS LATE TONIGHT.

APPEARS ENOUGH DRYING ALOFT TO PERHAPS SEE IMPROVEMENT TO VFR
ACROSS THE EAST LATER THURSDAY INTO FRIDAY WITH MVFR LIKELY
LINGERING AT TIMES ACROSS THE SE WEST VA LOCATIONS INTO FRIDAY. AN
UPPER LEVEL TROUGH OF LOW PRESSURE WILL CROSS THE TENNESSEE
VALLEY ON SATURDAY FOLLOWED BY WEAK HIGH PRESSURE INTO SUNDAY.
HOWEVER WESTERLY FLOW MAY STILL INDUCE SOME UPSLOPE MVFR CIGS AND
PERHAPS ISOLATED -SHRA ACROSS THE SE WEST VA SITES DURING
SATURDAY.

&&

.HYDROLOGY...
AS OF 340 PM EDT WEDNESDAY...

NO CHANGES TO THE RIVER FORECASTS...STILL EXPECTING ENOUGH QPF TO
BRING PORTIONS OF THE LOWER ROANOKE AND DAN TO GO INTO MODERATE
FLOOD IN NEXT DAY OR TWO. STILL MAINLY CONCERNED WITH THE FLASH
FLOOD THREAT ACROSS THE PIEDMONT...WHERE THE HEAVY RAIN POTENTIAL
LOOKS BEST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ035-
     044>047-058-059.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ005-006.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
HYDROLOGY...RCS
Hazardous weather outlook, Apr 30, 2:16 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT WED APR 30 2014

NCZ005-006-VAZ035-044>047-058-059-011930-
ROCKINGHAM-CASWELL-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
316 PM EDT WED APR 30 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS
INTO THIS EVENING. AT THIS TIME CONFIDENCE IS HIGHEST THAT THE
PRIMARY THREAT WILL BE FOR DAMAGING WINDS WITHIN LINES OF STORMS.
HOWEVER THERE IS ALSO A CHANCE THAT SOME STORMS COULD PRODUCE
TORNADOES AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-011930-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
316 PM EDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

IN ADDITION...THERE IS A CHANCE FOR STRONG THUNDERSTORMS THIS
AFTERNOON AND EVENING. AT THIS TIME CONFIDENCE IS HIGHEST THAT THE
PRIMARY THREAT WILL BE FOR ISOLATED DAMAGING WINDS WITHIN
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-020-VAZ032>034-043-011930-
SURRY-STOKES-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-HENRY-
316 PM EDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

IN ADDITION...THERE IS A LOW RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. AT THIS TIME CONFIDENCE IS HIGHEST THAT
THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS WITHIN LINES OF
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Apr 30, 11:00 AM EST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT WED APR 30 2014

VAZ044-045-058-059-301630-
HALIFAX VA-CAMPBELL VA-CHARLOTTE VA-PITTSYLVANIA VA-
1200 PM EDT WED APR 30 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  NORTHWESTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 1230 PM EDT

* AT 1200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR INGRAM...MOVING TO THE
  NORTHEAST AT 40 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  INGRAM...
  NATHALIE...
  BROOKNEAL...
  PHENIX...
  AND SPRING MILLS.

LAT...LON 3672 7905 3666 7928 3725 7896 3707 7863
TIME...MOT...LOC 1558Z 218DEG 36KT 3672 7921

WP
Special weather statement, Apr 30, 11:55 AM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 PM EDT WED APR 30 2014

VAZ058-059-301730-
HALIFAX VA-CHARLOTTE VA-
1255 PM EDT WED APR 30 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EAST CENTRAL HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 130 PM EDT

* AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR WYLLIESBURG...MOVING TO THE
  NORTHEAST AT 40 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  KEYSVILLE...
  REDOAK...
  CLOVER...
  WYLLIESBURG...
  AND SAXE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3689 7849 3673 7862 3669 7869 3686 7879
      3709 7846 3706 7845
TIME...MOT...LOC 1649Z 236DEG 43KT 3688 7860

WP
Special weather statement, Apr 30, 12:29 PM EST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT WED APR 30 2014

VAZ059-301800-
CHARLOTTE VA-
129 PM EDT WED APR 30 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 200 PM EDT

* AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR WYLLIESBURG...MOVING TO THE NORTHEAST AT
  30 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  KEYSVILLE...
  REDOAK...
  WYLLIESBURG...
  AND DRAKES BRANCH.

LAT...LON 3689 7849 3676 7860 3677 7867 3680 7869
      3681 7867 3685 7867 3688 7870 3713 7852
      3709 7848 3708 7845
TIME...MOT...LOC 1726Z 215DEG 28KT 3687 7856

WP
Special weather statement, Apr 30, 1:40 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT WED APR 30 2014

NCZ005-006-VAZ044-058-301930-
ROCKINGHAM NC-CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
240 PM EDT WED APR 30 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  WESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 330 PM EDT

* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF HEAVY RAIN SHOWERS DEVELOPING ACROSS WESTERN
  CASWELL AND SOUTHERN PITTSYLVANIA COUNTIES...MOVING TO THE
  NORTHEAST AT 30 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS RAIN. AS THESE
  SHOWERS ARE TRAINING OVER THE SAME AREAS...VERY HEAVY RAIN WILL
  FALL...AND MAY CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  PROVIDENCE...
  BLAIRS...
  DANVILLE...
  YANCEYVILLE...
  AND CAMP SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3625 7970 3677 7932 3672 7903 3625 7945
      3625 7953 3624 7953
TIME...MOT...LOC 1832Z 208DEG 33KT 3643 7947

16
Special weather statement, Apr 30, 2:16 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT WED APR 30 2014

VAZ045-058-059-302015-
HALIFAX VA-CAMPBELL VA-CHARLOTTE VA-
316 PM EDT WED APR 30 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  WEST CENTRAL CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 415 PM EDT

* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING HEAVY RAIN SHOWERS NEAR ALTON...MOVING TO THE NORTH AT 30
  MPH...AND PASSING REPEATEDLY OVER THE SAME LOCATIONS.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE SHOWERS. VERY
  HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS
  AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  TURBEVILLE...
  SOUTH BOSTON...
  HALIFAX...
  NATHALIE...
  AND BROOKNEAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THESE SHOWERS MAY INTENSIFY INTO A STRONG THUNDERSTORMS. IF THEY
CONTINUE TO PASS OVER THE SAME LOCATIONS...A FLASH FLOOD WARNING MAY
BE REQUIRED. MONITOR LOCAL RADIO AND TELEVISION FOR ADDITIONAL
INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3654 7889 3654 7913 3709 7904 3705 7867
TIME...MOT...LOC 1909Z 198DEG 28KT 3657 7900

16
Special weather statement, Apr 30, 3:23 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT WED APR 30 2014

NCZ005-006-VAZ044-058-302115-
ROCKINGHAM NC-CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
423 PM EDT WED APR 30 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  EASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 515 PM EDT

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING BANDS OF HEAVY RAIN OVER CASWELL AND HALIFAX
  COUNTIES...MOVING TO THE NORTHEAST AT 40 MPH.

* HEAVY RAIN FROM THESE SHOWERS WILL FALL ACROSS LOCATIONS THAT ARE
  ALREADY SATURATED FROM RAINFALL EARLIER TODAY. THIS NEW RAINFALL
  MAY CAUSE WATER TO POND ON ROADWAYS...AND PUSH ROADSIDE DITCHES
  AND SMALL STREAMS OUT OF THEIR BANKS.

* LOCATIONS IMPACTED INCLUDE...
  PROVIDENCE...
  DANVILLE...
  BLAIRS...
  SOUTH BOSTON...
  AND TURBEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. THESE
SHOWERS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3625 7965 3707 7918 3709 7912 3706 7910
      3703 7900 3705 7897 3702 7890 3698 7890
      3699 7882 3695 7879 3699 7877 3699 7874
      3694 7873 3692 7875 3690 7872 3654 7904
      3654 7914 3642 7914 3624 7930
TIME...MOT...LOC 2014Z 208DEG 38KT 3639 7943

16

The radar

The Roanoke radar (KFCX), 99 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
April 30, 4:31 PM EST
Where
Pittsylvania County, 0.37 mi SE of Glenwood
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.566, -79.326

The Pittsylvania County Emergency Management Director reported that a barn was destroyed by strong straight-line thunderstorm winds on Mountain Hill Road, approximately five miles east-southeast of the city of Danville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515612.